Kansas, 2018

Tornado and Hail in Kansas, May 2, 2018

May 2, 2018 · NWS EAX · 8 events in 4 counties and zones

On the evening of May 2, 2018 a line of strong storms moved through eastern Kansas. While strong storms occurred across the entire eastern part of the state, the strongest impacts were felt within the Kansas City Metro area, where a EF-1 tornado formed in Overland Park, causing a fair amount of damage in the form of widespread tree damage, some structure damage to local schools, and numerous…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of May 2, 2018 a line of strong storms moved through eastern Kansas. While strong storms occurred across the entire eastern part of the state, the strongest impacts were felt within the Kansas City Metro area, where a EF-1 tornado formed in Overland Park, causing a fair amount of damage in the form of widespread tree damage, some structure damage to local schools, and numerous power lines and power poles were destroyed. The line of storms continued into western Missouri, where they went on to produce more tornadoes and scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 5:39 PM CST, 46 minutes earlier.

Area forecast discussion, May 2, 5:39 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Wed May 2 2018

.Mesoscale Discussion...
Issued at 638 PM CDT WED MAY 2 2018

Tornado Watch 65 has been issued for the entire CWA and will
remain in effect until 1 AM. Regional radars showing two areas of
convection this evening, with the first across far northwest
Missouri right along the main cold front, with more organized
convection located upstream across north-central Kansas and
rapidly advancing east. As the Kansas activity moves in this evening,
strong damaging winds will be the primary threat due to a fair
amount of dry air aloft, however 0-3km bulk shear vector
orientation will take on a more orthogonal component this evening
which may allow for isolated spin-up tornadoes along the leading
flank as it moves into our area. The threat for strong damaging
winds will be maintained across all of north-central and central
Missouri later this evening as downdraft CAPE is pegged at almost
1200 J/kg per latest SPC meso page estimates. Available
instability will likely wane a tad this evening with loss of
daytime heating, however steep mid-level lapse rates associated
with an arriving EML plume will keep the atmosphere moderately
unstable until main complex moves through the region. After the
main severe threat moves east, models indicate the low-level jet
will increase overnight which may lead to a developing hydro
concern if it interacts with any lingering outflow boundaries.

&&

.Discussion...
Issued at 312 PM CDT WED MAY 2 2018

Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.

As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.

The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.

These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.

Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 631 PM CDT WED MAY 2 2018

The main impacts will occur in the first 6 hours as a line of
strong to severe storms will push through the region. The front
edge of the line is expected to move in within the first hour or
two of the forecast period. Strong gusty winds are possible with
this line and a gust of 40kts has been added to the TAF, but could
be adjusted higher or lower as we get more observations upstream.
This line should only last about 2 hours for the really heavy
rain, decreased visibility to IFR, and winds greater than 35kts.
As this line pushes east an area of moderate rain will continue
for another 2-3 hours with some isolated lighting possible as
well. There could be a 1-2 hour period where winds will shift
directly from the east on the backside of this colder air. Winds
will start to pick up after sunrise and increase as the area warms
up in the afternoon. Another round of thunderstorms is possible
again in the afternoon as a cold front moves through. The timing
is still uncertain but anytime after 19-20z storms will start to
develop.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Thursday evening for MOZ020>022-
     028>030-037-038-043-044-053-054.

&&

Mesoscale...32
Discussion...Laflin
Aviation...Barham
Hazardous weather outlook, May 2, 6:35 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
735 AM CDT Wed May 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031245-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
735 AM CDT Wed May 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is expected this evening across the entire outlook
 area. Damaging winds, large hail, and a few tornadoes are all
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather is possible throughout the day on Thursday. Large
 hail is possible during the morning hours, and all severe weather
 hazards including damaging winds, large hail and a few tornadoes
 are possible in the late afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 2, 4:24 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
524 PM CDT WED MAY 2 2018

MOZ001-002-022315-
Atchison MO-Nodaway MO-
524 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tarkio, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tarkio, Fairfax, Burlington Junction, Clearmont, Elmo and Westboro.

This includes Interstate 29 between mile markers 100 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9491 4026 9526 4027 9552 4058 9532
TIME...MOT...LOC 2224Z 213DEG 29KT 4044 9534

CDB
Local storm report, May 2, 4:46 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FAIRFAX                 40.34N 95.39W
05/02/2018  E0.88 INCH       ATCHISON           MO   LAW ENFORCEMENT

&&

LAFLIN

The radar

The Topeka radar (KTWX), 127 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Doniphan

When
May 2, 6:25 PM CST to 6:28 PM CST
Where
Doniphan County, 0.69 mi N of Highland
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.860, -95.270

An emergency manager reported 70 mph winds near Highland.

Thunderstorm Wind, Doniphan

When
May 2, 6:48 PM CST to 6:51 PM CST
Where
Doniphan County, 0.69 mi N of Wathena
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.760, -94.950

A storm chaser reported 65 mph winds.

Thunderstorm Wind, Johnson

When
May 2, 7:58 PM CST to 8:01 PM CST
Where
Johnson County, 1.38 mi S of Edgerton
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.750, -95.000

A trained spotter measured 58 mph winds.

Thunderstorm Wind, Miami

When
May 2, 8:01 PM CST to 8:04 PM CST
Where
Miami County, 0.54 mi W of Fontana
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.430, -94.840

Two power poles and one 4 inch tree were down near Fontana.

Thunderstorm Wind, Johnson

When
May 2, 8:01 PM CST to 8:04 PM CST
Where
Johnson County, 0.69 mi S of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.740, -94.820

A tree was down and a power outage occurred near Spring Hill.

Hail, Linn

When
May 2, 8:04 PM CST to 8:05 PM CST
Where
Linn County, 2.82 mi N of Blue Mound
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.120, -95.010

Tornado, Johnson

When
May 2, 8:09 PM CST to 8:17 PM CST
Where
Johnson County, 2.23 mi NE of Morse to 3.12 mi N of Kenneth
Rating
EF1
Path length
4.72 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.874, -94.692

The tornado formed near 143rd and Antioch doing damage to trees in residential neighborhoods in that area. The tornado then did damage to Overland Trail Middle School, blowing out over 20 windows at Mission and 133rd there were several power poles down, and the tornado likely dissipated near the Kansas Missouri state line near 130th Street.

Thunderstorm Wind, Linn

When
May 2, 8:18 PM CST to 8:21 PM CST
Where
Linn County, 3 mi NE of La Cygne
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.380, -94.710

A trained spotter reported a measured 82 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760521, 760522, 760523, 760524, 760525, 760526, 759475, 760528.